Hail, Harding
- When
- August 10, 2:40 PM MST
- Where
- Harding County, 4.48 mi SSW of Reva
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.491, -103.117
A severe thunderstorm produced large hail south of Reva.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail south of Reva.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SUN AUG 10 2008
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS TROF/DRYLINE REMAINING
ACROSS FAR EASTERN MT AND FAR EASTERN WY. DEWPOINTS IN THE 40S AND
50S TO THE WEST OF THE TROF...LOW TO MID 60S TO THE EAST. UPPER
LEVEL ANALYSIS HAS WEAKENING RIDGE OVER THE NORTHERN HIGH PLAINS
WITH STRONG TROF OVER THE PACIFIC NW. WATER VAPOR SHOWING A DECENT
SHORTWAVE MOVING ACROSS EASTERN WY. REGIONAL RADARS SHOW SCATTERED
TO NUMEROUS STORMS OVER FAR EASTERN WY...SOUTHEAST MT...AND FAR
WESTERN SD. A FEW OF THESE STORMS HAVE PRODUCED HAIL TO AROUND PENNY
SIZE AND STRONG WIND GUSTS...BUT THE MAIN CONCERN HAS BECOME THE
HEAVY RAIN AND THREAT FOR FLOODING.
STORMS WILL CONTINUE INTO THIS EVENING...WITH THE THREAT FOR A FEW
SEVERE STORMS INTO EARLY THIS EVENING. HEAVY RAIN AND FLOODING
THREAT WILL BE GREATEST ACROSS THE BLACK HILLS AREA AND SOUTHWESTERN
SD...WHERE STORM MOVEMENT IS SLOWEST AND COVERAGE IS GREATEST.
ISSUED A FLASH FLOOD WATCH EARLIER FOR THESE AREAS UNTIL MIDNIGHT.
ACTIVITY SHOULD BEGIN TO DIMINISH LATER THIS EVENING...WITH SOME
ISOLATED TO SCATTERED LIGHTER ACTIVITY OVERNIGHT.
A COOL FRONT WILL CROSS THE AREA ON MONDAY...BRINGING NOTICABLY
DRIER AIR INTO THE AREA. THIS FRONT...COMBINED WITH SOME UPPER LEVEL
ENERGY...WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS INTO MONDAY
EVENING. THE MAIN THREAT FOR SEVERE STORMS SHOULD BE ACROSS THE
PLAINS EAST OF THE BLACK HILLS DURING THE AFTERNOON AS FRONT
CROSSES. HIGH TEMPS WILL BE WARMEST ACROSS SOUTHERN AND CENTRAL SD
WHERE TEMPS WILL APPROACH 90 DEGREES.
TUESDAY LOOKS TO BE A RATHER PLEASANT DAY WITH SEASONABLY WARM TEMPS
AND LOWER HUMIDITIES. HIGHS WILL BE IN THE 80S ACROSS THE
PLAINS...70S IN THE HILLS. HAVE KEPT A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE BLACK HILLS AREA FOR THE AFTERNOON AND
EVENING HOURS.
EXTENDED...UPPER LEVEL LOW IS EXPECTED TO DROP SEWD THROUGH THE NRN
PLAINS OR UPR MIDWEST MID WEEK...ALTHOUGH THERE REMAINS LARGE
DIFFERENCES AMONGST MODEL SOLUTIONS DUE TO THE WEAK STEERING
CURRENTS. EITHER WAY...CHANCE OF POPS IS THE WAY TO GO ALONG WITH
SOMEWHAT COOLER TEMPS. MODEL CONSENSUS IS TO PUSH UPR LOW WELL EAST
OF THE REGION FOR NEXT WEEKEND WITH AN UPR LEVEL RIDGE REBUILDING
FOR WARMER TEMPS AND DRIER CONDITIONS.
&&
.AVIATION...SCT TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTN/EVE
ACRS MUCH OF THE AREA. THE STRONGER STORMS WILL PRODUCE HEAVY RAINS
ALONG WITH AREAS OF MVFR TO LOCALIZED IFR CONDITIONS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR THE BLACK HILLS AND
SOUTHWESTERN SOUTH DAKOTA.
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR THE WYOMING BLACK HILLS
AND WESTON COUNTY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 405 AM MDT SUN AUG 10 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 405 AM MDT (505 AM CDT) SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA TODAY...MAINLY THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE AREA MONDAY. THERE IS SLIGHT RISK THAT THESE STORMS MAY AGAIN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS TUESDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 8 SW CUSTER 43.68N 103.71W
08/10/2008 E0.75 INCH CUSTER SD PUBLIC
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 N PRINGLE 43.64N 103.59W
08/10/2008 E0.75 INCH CUSTER SD PUBLIC
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 5 SSE ALVA 44.63N 104.41W
08/10/2008 E1.75 INCH CROOK WY PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 4 SE WIND CAVE VISITORS 43.52N 103.40W
08/10/2008 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 6 SSW ALADDIN 44.55N 104.23W
08/10/2008 E60.00 MPH CROOK WY PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123758, 123760.